Arkansas, 2015

Tornado and Hail in Arkansas, April 1 to 3, 2015

April 1 to 3, 2015 · NWS LZK · 12 events in 5 counties and zones

A storm system moved east from Oklahoma into an unstable environment in place over Arkansas on the 1st. Thunderstorms developed during the late afternoon and evening hours, some of which became severe in western and central sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A storm system moved east from Oklahoma into an unstable environment in place over Arkansas on the 1st. Thunderstorms developed during the late afternoon and evening hours, some of which became severe in western and central sections of the state. Another active day was seen again late on the 2nd as a cold front approached from the north. A few of the storms worked into northern Arkansas, especially along the Missouri border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 1, 11:47 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 1, 11:47 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1247 PM CDT WED APR 1 2015

.AVIATION...
TSRA MOVING NORTH ACROSS THE REGION...AND HAVE VCTS/TEMPO TSRA IN
THE NORTHERN TAFS FOR THE NEXT COUPLE OF HOURS. MAIN BAND OVER THE
RED RIVER WILL MOVE INTO WESTERN ARKANSAS AROUND 01/22Z...AND MOVE
EAST. HAVE A TEMPO FOR TSRA AS SYSTEM MOVES EAST. ANOTHER ROUND OF
CONVECTION WILL BE POSSIBLE ACROSS THE NORTHERN SITES AROUND
02/12Z...AND HAVE INCLUDED PROB30 THERE.
&&

.PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 1 2015/

SHORT TERM...TODAY THROUGH SATURDAY
QUITE A MESSY SURFACE PATTERN THIS MORNING...AS THERE ARE SEVERAL
MESOSCALE BOUNDARIES AROUND THE MID SOUTH AND SOUTHERN PLAINS...
AND A QUASI-STATIONARY FRONTAL BOUNDARY OVER NORTHEAST ARKANSAS.

OOZ UPPER AIR ANALYSIS SHOWS A WEAK OPEN WAVE INVOF WEST TEXAS...
AND ITS ACCOMPANYING TROUGH EXTENDING INTO THE BIG BEND AREA. THE
SYSTEM WILL APPROACH THE REGION OVER THE NEXT 24 HOURS...PROVIDING
UPPER LEVEL SUPPORT. SHOWERS/STORMS ARE EXPECTED TODAY AND TONIGHT...
ESPECIALLY AS DAYTIME HEATING KICKS IN...AND INTERACTS WITH
MESOSCALE BOUNDARIES.

FORECAST SOUNDINGS DO SHOW THE PROBABILITY OF A FEW STRONG TO EVEN
SEVERE THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND TONIGHT. THE
ONE LIMITING FACTOR COULD BE THE CLOUD COVER INHIBITING SURFACE-
BASED INSTABILITY.

THE UPPER SYSTEM WILL PUSH THE FRONTAL BOUNDARY OVER NORTHEAST
ARKANSAS AWAY FROM THE REGION LATE TONIGHT INTO THURSDAY. A COLD
FRONT WILL APPROACH FROM THE NORTHWEST ON THURSDAY AND MAY STALL
INITIALLY...BUT SHOULD PICK UP MOMENTUM ON AS SURFACE LOW PRESSURE
DEVELOPS ALONG IT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AS
THE FRONT APPROACHES...AND THE SURFACE LOW DEVELOPS. THE LOW AND
THE FRONT SHOULD PUSH INTO THE REGION LATE THURSDAY NIGHT AND
CLEAR THE AREA FRIDAY AFTERNOON.

ANY LINGERING PRECIPITATION SHOULD COME TO AN END BY FRIDAY NIGHT.
COLDER AIR WILL MOVE IN BEHIND THE FRONT...WITH LOWS FRIDAY
NIGHT/SATURDAY MORNING IN THE 30S AND 40S...AND HIGHS SATURDAY
MOSTLY IN THE 60S.

THURSDAY THROUGH FRIDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE. GIVEN STEEP LOW LEVEL LAPSE RATES...LARGE HAIL WILL BE
THE PRIMARY THREAT WITH ANY SEVERE STORMS. DAMAGING WINDS WILL BE
A POSSIBILITY AS WELL. THERE WILL BE A TORNADO RISK...WHICH WILL
BE HIGHEST AHEAD OF THE FRONT ON THURSDAY.

THOUGH HEAVY RAINFALL IS NOT EXPECTED TO BE WIDESPREAD...STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL IN A
SHORT AMOUNT OF TIME.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY
LONG TERM BEGINS WITH HIGH PRESSURE DEPARTING TO THE EAST WITH A
RETURN OF SOUTHERLY FLOW TO THE REGION. THIS SOUTHERLY FLOW WILL
REMAIN IN PLACE FOR MUCH OF THE LONG TERM WITH UNSETTLED WEATHER IN
THE FORECAST.

PRECIPITATION CHANCES RETURN TO THE FORECAST SUNDAY WITH THE GFS AND
EURO IN FAIRLY GOOD AGREEMENT. BETTER RAIN CHANCES RETURN TO THE
FORECAST FOR MONDAY...BUT FROM THERE THE MODELS BEGIN TO DIVERGE A
BIT. THROUGH THE END OF THE LONG TERM...SURFACE LOW PRESSURE WILL
TRACK TO THE NORTHWEST OF THE STATE. WITH THE EXCEPTION OF
SUNDAY...WHERE TEMPERATURES WILL BE NEAR NORMAL...ABOVE NORMAL
TEMPERATURES WILL BE SEEN IN THE LONG TERM.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...58
Hazardous weather outlook, Apr 1, 12:35 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
135 PM CDT WED APR 1 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
135 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE
OVERNIGHT HOURS. ISOLATED THUNDERSTORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
CONCERNS. THERE IS THE POTENTIAL FOR HEAVY RAINFALL WITH ANY
STORM...WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS ARKANSAS ON THURSDAY AND
FRIDAY...BEFORE A COLD FRONT FINALLY MAKES ITS WAY THROUGH THE
STATE FRIDAY EVENING.

BEFORE THEN...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AND AGAIN ON FRIDAY. LARGE HAIL WILL BE THE PRIMARY THREAT WITH
ANY SEVERE STORMS. DAMAGING WINDS WILL BE A POSSIBILITY AS WELL.
ADDITIONALLY THERE WILL BE A TORNADO RISK...WHICH WILL BE HIGHEST
AHEAD OF THE FRONT ON THURSDAY.

THURSDAY...THE THREAT FOR SEVERE WEATHER WILL BE GREATEST DURING
THE EARLY EVENING HOURS...MAINLY ACROSS WESTERN AND NORTHWEST
ARKANSAS. ON FRIDAY...THE BEST CHANCES FOR SEVERE WEATHER WILL BE
ACROSS THE SOUTHEAST HALF OF THE STATE.

THOUGH HEAVY RAINFALL IS NOT EXPECTED TO BE WIDESPREAD...STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL IN A
SHORT AMOUNT OF TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Apr 1, 10:14 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1114 AM CDT WED APR 1 2015

ARZ012-021-022-011700-
JOHNSON AR-NEWTON AR-POPE AR-
1114 AM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POPE...SOUTHERN NEWTON
AND NORTHERN JOHNSON COUNTIES UNTIL NOON CDT...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF LUDWIG LAKE...OR 10 MILES NORTH
OF CLARKSVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WALNUT...             UPPER BUFFALO WILDERNESS AREA...
  ROSETTA...            MINERAL SPGS REC AREA...
  LUDWIG LAKE...        DILLEN...             DEVILS KNOB...
  BERTHA...             SWAIN...              SAND GAP...
  SALUS...              PELSOR...             OZONE...
  NAIL...               MOSSVILLE...          LURTON...
  HILLCREST...          HAW CREEK FALLS CAMPGROUND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3578 9299 3551 9339 3561 9361 3577 9354
      3577 9352 3581 9353 3597 9346
TIME...MOT...LOC 1614Z 218DEG 21KT 3561 9343

226
Local storm report, Apr 1, 10:34 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1134 AM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          7 SW GILLETT            34.05N 91.47W
03/31/2015                   LINCOLN            AR   TRAINED SPOTTER

0250 PM     TORNADO          6 S GILLETT             34.03N 91.38W
03/31/2015                   ARKANSAS           AR   AMATEUR RADIO

0300 PM     TORNADO          11 NE DUMAS             34.00N 91.35W
03/31/2015                   DESHA              AR   PUBLIC

0315 PM     TORNADO          WATSON                  33.89N 91.26W
03/31/2015                   DESHA              AR   AMATEUR RADIO

&&

58

The radar

The Springfield radar (KSGF), 132 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
April 1, 12:50 PM CST
Where
Marion County, 2.82 mi SSE of Eros
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.140, -92.840

Hail, Garland

When
April 1, 6:05 PM CST
Where
Garland County, 0.9 mi SW of Hot Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.490, -93.060

Hail, Garland

When
April 1, 6:06 PM CST
Where
Garland County, Hot Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
34.500, -93.050

Hail, Garland

When
April 1, 6:23 PM CST
Where
Garland County, Hot Spgs
Measured
1 in hail
Reported by
Public
Coordinates
34.500, -93.050

Hail, Izard

When
April 1, 7:05 PM CST
Where
Izard County, Zion
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.080, -91.770

Tornado, Boone

When
April 2, 11:40 PM CST to 11:50 PM CST
Where
Boone County, 2.53 mi SSW of Burlington to 1.58 mi W of Hopewell
Rating
EF1
Path length
6.9 mi
Path width
300 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.347, -93.250

The tornado started 2.5 miles southwest of Burlington and tracked generally east to just past the new US Hwy 65. The tornado then dropped southeast before lifting 3 miles southwest of Myrtle. Homes were damaged off of old Hwy 65, and several buildings at the Arkansas Baptist Boys Ranch were damaged. Some chicken houses were damaged, along with several trees snapped or uprooted along the path.

Thunderstorm Wind, Marion

When
April 3, 12:07 AM CST
Where
Marion County, Peel
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.430, -92.770

Some trees were uprooted.

Hail, Izard

When
April 3, 1:02 AM CST
Where
Izard County, 0.69 mi N of Calico Rock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.130, -92.130

Hail, Izard

When
April 3, 1:02 AM CST
Where
Izard County, 1.38 mi S of Crossroads
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.160, -92.100

Hail, Baxter

When
April 3, 1:13 AM CST
Where
Baxter County, Cotter
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.270, -92.530

Hail, Izard

When
April 3, 1:15 AM CST
Where
Izard County, 0.69 mi S of Oxford
Measured
1 in hail
Reported by
Social Media
Coordinates
36.210, -91.920

Hail, Baxter

When
April 3, 1:30 AM CST
Where
Baxter County, 1.81 mi ESE of Hand
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.270, -92.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyThe tornado archive for Arkansas, 2015Warnings in Arkansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564767, 564768, 564769, 564770, 564771, 564766, 564777, 564772, 564773, 564774, 564775, 564776.